Acetaminophen (Paracetamol) Poisoning
- Acetaminophen poisoning may occur after acute or chronic overdose.
- Acetaminophen is sold under many brand names and is often an ingredient in combination pain reliever preparations.
- Acetaminophen poisoning may be clinically occult until frank hepatic or renal injury becomes evident.
- After acute overdose, a serum acetaminophen level above the treatment line of the Rumack-Matthew acetaminophen poisoning nomogram should be considered possibly hepatotoxic.
- Serious hepatotoxicity after a single acute exploratory ingestion by young children is rare compared with that from intentional overdose by adolescents.
- Most toddlers with acetaminophen hepatotoxicity suffer from repeated supratherapeutic dosing.
- Analgesics are the most common drugs implicated in poisoning exposures reported to United States poison control centers.
- Acetaminophen preparations make up ~45% of all analgesic poisoning exposures reported to poison control centers.
- Acetaminophen poisoning is the most common cause of acute liver failure in the United States.
- Pain syndromes
- Glutathione depletion: prolonged vomiting, alcoholism, etc.
- CYP2E1 induction (e.g., alcoholism, isoniazid therapy)
- Acetaminophen should be stored with child-resistant caps, out of sight of young children.
- Proper use of acetaminophen products should be taught to patients with pain or fever.
- Most absorbed acetaminophen is metabolized through formation of hepatic glucuronide and sulfate conjugates.
- Some acetaminophen is metabolized by the CYP450 mixed-function oxidase system, leading to the formation of the toxic N-acetyl-p-benzoquinoneimine (NAPQI).
- NAPQI is quickly detoxified by glutathione under usual circumstances.
- After overdose, metabolic detoxification can become saturated:
- Drug elimination half-life becomes prolonged.
- More NAPQI is produced.
- Glutathione supply cannot meet detoxification demand.
- Hepatic or renal toxicity may ensue.
- Single acute overdose of >200 mg/kg or 10 g
- Repeated overdose of >150 mg/kg/24 h or 6 g/24 h, for >2 days (or >100 mg/kg/24 h or 4 g/24 h if “susceptible”)
Commonly Associated Conditions
- Acetaminophen is often marketed in combination with other pharmaceuticals, which may complicate a drug overdose situation.
- Adolescents frequently overdose on >1 drug preparation.
There's more to see -- the rest of this topic is available only to subscribers.